Entity

Time filter

Source Type

West Reading, PA, United States

Bhatt V.R.,University of Nebraska Medical Center | Aryal M.R.,The Reading Health System | Shrestha R.,Memorial Hospital of Rhode Island | Armitage J.O.,University of Nebraska Medical Center
European Journal of Haematology | Year: 2013

Objectives: Large licensing trials did not find any association between the use of fondaparinux and the development of heparin-induced thrombocytopenia (HIT). Fondaparinux is in fact recommended as an option for the management of HIT. Since the first report of fondaparinux-associated HIT in 2007, additional reports have been published. However, the rarity of these cases, differences in case definition, and lack of larger case series have prevented better understanding of this disease. The objective of this study was to determine the clinical manifestations of fondaparinux-associated HIT, the predictive value of pretest probability (4Ts) scoring system, and the outcomes associated with current management. Methods: Using several search terms, we reviewed all cases of fondaparinux-associated HIT reported and indexed in PubMed till May 2013. All references were also checked for additional reports. We categorized the cases of fondaparinux-associated HIT as confirmed, probable, and possible based on our case definition. Results: A total of eight cases of fondaparinux-associated HIT were identified. Fondaparinux-associated HIT occurred in the setting of pro-inflammatory state, prior HIT, or exposure to heparin products. Bilateral adrenal hemorrhage or infarct, reflecting hypercoagulability or disseminated intravascular coagulation, was seen in 25% of patients. The pretest probability (4Ts) scoring system used for HIT appears to correctly risk stratify all the cases. Although functional assays can be used for the diagnosis, in the presence of recent exposure to heparin products, only the demonstration of fondaparinux-dependent platelet activation should be considered confirmatory. Non-heparin anticoagulants are effective therapy; however, one-third of the patients had poor outcomes. Conclusion: The risk of fondaparinux-associated HIT, although low is real, which along with documented cases of fondaparinux failure mandate its cautious use in the management of HIT. © 2013 John Wiley & Sons A/S.

Discover hidden collaborations